Mathematische Annalen

, Volume 351, Issue 3, pp 571–585 | Cite as

Holomorphic convexity and Carleman approximation by entire functions on Stein manifolds

  • Per Erik Manne
  • Erlend Fornæss Wold
  • Nils Øvrelid
Open Access


We give necessary and sufficient conditions for totally real sets in Stein manifolds to admit Carleman approximation of class \({\mathcal C^k}\), k ≥ 1, by entire functions.

Mathematics Subject Classification (2000)

32E20 32E30 32V40 


Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Alexander H.: A Carleman theorem for curves in \({\mathbb C^n}\). Math. Scand. 45(1), 70–76 (1979)MathSciNetMATHGoogle Scholar
  2. 2.
    Carleman T.: Sur un théorème de Weierstrass. Arkiv för Matematik, Astronomi och Fysik 20B(4), 1–5 (1927)Google Scholar
  3. 3.
    Federer H.: Geometric Measure Theory. Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer, New York (1969)Google Scholar
  4. 4.
    Gaier D.: Lectures on Complex Approximation. Birkhäuser, Boston (1987)MATHCrossRefGoogle Scholar
  5. 5.
    Gauthier P.M., Zeron E.: Approximation on arcs and dendrites going to infinity in \({\mathbb C^{n}}\). Canada Math. Bull. 45(1), 80–85 (2008)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Harvey F.R., Wells R.O.: Zero sets of non-negative strictly plurisubharmonic functions. Math. Ann. 201, 165–170 (1973)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Hoischen L.: Eine Verschärfung eines Approximationssatzes von Carleman. J. Approx. Theory 9, 272–277 (1973)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Løw E., Wold E.F.: Polynomial convexity and totally real manifolds. Complex Var. Elliptic Equ. 54, 265–281 (2009)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Manne, P.E.: Carleman approximation on totally real submanifolds of a complex manifold. Several Complex Variables. In: Fornæss J.E. (ed.) Proceedings of the Mittag-Leffler Institute, 1987–1988, Princeton University Press, New Jersey (1993)Google Scholar
  10. 10.
    Manne, P.E.: Carleman approximation in several complex variables. Ph.D. Thesis, University of Oslo (1993)Google Scholar
  11. 11.
    Manne P.E.: Carleman approximation on totally real subsets of class \({\mathcal C^k}\). Math. Scand. 74, 313–319 (1994)MathSciNetMATHGoogle Scholar
  12. 12.
    Nersesjan A.H.: On Carleman sets (Russian). Izv. Akad. Nauk Armjan. SSR Ser. Mat. 6, 465–471 (1971)MathSciNetGoogle Scholar
  13. 13.
    Range R.M.: Holomorphic Functions and Integral Representations in Several Complex Variables. Graduate Texts in Mathematics, 108. Springer, New York (1986)Google Scholar
  14. 14.
    Scheinberg S.: Uniform approximation by entire functions. J. Anal. Math. 29, 16–18 (1976)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Stout E.L.: Polynomial Convexity. Progress in Mathematics, 261. Birkhäuser, Boston (2007)Google Scholar
  16. 16.
    Stolzenberg G.: Uniform approximation on smooth curves. Acta Math. 115, 185–198 (1966)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Whitney H.: Analytic extensions of differentiable functions defined in closed sets. Trans. Amer. Math. Soc. 36, 63–89 (1934)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Wold E.F.: A counterexample to uniform approximation on totally real manifolds in \({\mathbb C^3}\). Michigan Math. J. 58, 281–289 (2009)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  • Per Erik Manne
    • 1
  • Erlend Fornæss Wold
    • 2
  • Nils Øvrelid
    • 2
  1. 1.Department of Finance and Management ScienceNorwegian School of Economics and Business AdministrationBergenNorway
  2. 2.Department of MathematicsUniversity of OsloOsloNorway

Personalised recommendations